Could this be a thyroid issue?

Hi, back in March I was prepping for exams and my routine was to grab a coffee and hit the books.After about a week I was getting issues where I became extremely fatigued, muscle aches(thigh and shoulders particularly) a shortness of breath and restlessness when it came to bedtime.

I googled my symptoms at the time and read about hyperthyroidism and checked a blood test I had the previous summer, here are the results with the free t4 being slightly elevated.

I considered what I was taking at the time, ashwagandha, propranolol, aniracetam and the coffee (which I found out had a whopping 400mg of caffeine) and stopped taking them.I felt better within a few days barring the odd day.

I felt a repeat of the symptoms this weekend just gone, I had been out and drank a lot of coffee on the friday (too much as I felt anxious) I had magnesium and zinc before bed and also had b-complex on the saturday morning (first time in a while)

Do my symptoms sound like hyperthyroidism and could this be interpreted from my tests? Is it possible I could get these symptoms now and then for a few days as my thyroid levels are elevated from a supplement or caffeine? Could something else cause this, stress or even excessive exercise?

Sorry for the long post.


Last edited by

3 Replies

  • Opello,

    It sounds more like you had a caffeine rush than anything else. Caffeine can impact thyroid levels but doesn't, as far as I'm aware, cause hyperthyroidism. Your FT4 was mildly over range in 2015 but your TSH was within range so you weren't hyperthyroid. If you were hyperthyroid symptoms would be constant.

  • to know if you have a thyroid prob u need a thyroid panel, including Free T3 and antibodies, which u will have to pay for yourself in the uk. Why are u taking propranolol? Is this for anxiety? You need to stop that well before a thyroid panel, as it will skew the results.

    Does anyone in ur family have thyroid probs? It sounds to me as though the coffee is to blame, since symptoms reduce off it and return on it,so maybe cut coffee to one cup a day and then see after six weeks what symptoms are left.

  • Thank you both for the replies, the propranolol was for anxiety but I had rarely taken it however at the time the symptoms first occurred I believe I took it every day as I was struggling with claustrophobia on the train.

    I did see the Doctor when the symptoms flared up and I had some tests done.I was told over the phone they were all fine and didn't follow up as my symptoms all but went away.

You may also like...